Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2002, 12:46 PM EDT for Clearfield County, Pennsylvania. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 12:46 PM EDT (16:46 UTC)
- Expired
- Jul 23, 2002, 1:45 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Clearfield County, PA
The radar
The State College radar (KCCX), 40 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:20 PM EDT | Thunderstorm Wind 50 E | Curwensville, PA | Trees and power poles were reported down 10 miles southeast of Curwensville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
453 WUUS51 KCTP 231646 SVRCTP PAC033-231745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1245 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 145 PM EDT. * AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ROCKTON...OR 10 MILES SOUTH OF DUBOIS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKTON AROUND 1250 PM. CURWENSVILLE AROUND 105 PM. HYDE AND CLEARFIELD AROUND 110 PM. JEFFRIES AROUND 120 PM. HOUTZDALE AROUND 125 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4110 7885 4092 7892 4077 7838 4099 7806 DANGELO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:15 AM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 9:15 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 915 AM EDT TUE JUL 23 2002 QUICK UPDATE TO ACCOUNT FOR CLOUD/TEMP OBSERVATIONS. NEW GUIDANCE FROM SPC HAS A LARGER PART OF CWA IN SLIGHT RISK SO WILL TINT WORDING TOWARDS STRONG STORMS FOR CENTRAL AREAS AS WELL. NO CHANGES LATER PERIODS. DIRIENZO ...PREVIOUS AFD... AS OF 08Z...REGIONAL RADAR SHOWING A BROKEN LINE OF SHOWERS AND STORMS WITH CDFRONT CROSSING LK ERIE. EXPECT RADAR TO FILL IN LATER TODAY AS FRONT MOVES INTO VERY WARM AND UNSTABLE AIRMASS OVER CENTRAL PA. DWPTS ALREADY NEAR 70F AND IR IMAGERY SUGGESTS A GOOD DEAL OF MORNING SUNSHINE FOR EASTERN SECTIONS...WHICH SHOULD PUSH TEMPS OVER 90F ONCE AGAIN FROM MDT SOUTH. INSTABILITY APPEARS GREAT ENOUGH FOR ISOLATED SVR TODAY. HOWEVER...BIGGER THREAT MAY BE LOCALLY HEAVY RAINFALL...DUE TO HIGH PRECIPITABLE WATER VALUES AND WEAK MID-UPPER LVL FLOW. FRONT SAGS SOUTH TONIGHT...BRINGING AND END TO SHOWERS/STORMS IN THE SOUTH...AND CLEARING SKIES FURTHER NORTH. SFC HIGH PRES THEN PASSES TO OUR NORTH FOR MID WEEK...BRINGING CLEARING AND DRIER CONDITIONS TO PA...WHILE HEAT AND HUMIDITY REMAIN JUST TO THE SOUTH. MODEL ENSEMBLE DATA SUGGESTING A CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY AS WAVE OF LOW PRES RIDES EASTWARD ALONG FRONT...STILL LYING JUST TO OUR SOUTH ACROSS N VIRGINIA. MED RANGE ENSEMBLE DATA SUGGESTS WARM AND HUMID WX RETURNS OVER THE WEEKEND WITH SW FLOW AND 850 TEMPS BACK TO ARND 17C. .CTP...SPS FOR POSSIBLE SEVERE STORMS LOWER SUSQ VALLEY. FITZGERALD
In the hours before
Special weather statement, Jul 23, 11:33 AM EDT, 1 hour 13 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066-232230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1133 AM EDT TUE JUL 23 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MOST OF CENTRAL PENNSYLVANIA AND ADJACENT PORTIONS OF THE SUSQUEHANNA VALLEY. A STRONG COLD FRONT...MOVING THROUGH EXTREME NORTHWEST PENNSYLVANIA AT NOON WILL PUSH INTO SOUTHEASTERN PENNSYLVANIA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL STRENGTHEN ALONG AND AHEAD OF THE FRONT IN THE HOT AND HUMID AIRMASS...AND SOME OF THESE STORMS COULD BECOME SEVERE. THE GREATEST RISK FOR LOCALIZED DAMAGING WIND GUSTS AROUND 60 MPH...AND HAIL IS BETWEEN THE HOURS OF 2 PM AND 5 PM ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AND FROM 4 TO 8 PM OVER THE CENTRAL AND LOWER SUSQUEHANNA VALLEY. ANOTHER CONCERN WILL BE LOCALLY VERY HEAVY RAINFALL AMOUNTS...SINCE THE THUNDERSTORMS WILL BE RATHER SLOW MOVING. SIGNIFICANT PONDING AND PERHAPS MINOR FLOODING OF SMALL STREAMS AND CREEKS COULD OCCUR...ESPECIALLY WHERE SEVERAL STORMS MOVE OVER THE SAME AREA AND DUMP UP TO 2 INCHES WITHIN AN HOUR OR SO. . STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT/MCPHEE
Special weather statement, Jul 23, 12:33 PM EDT, 13 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-232300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1233 PM EDT TUE JUL 23 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MONTOUR... YORK... SOMERSET... FRANKLIN... LANCASTER... CUMBERLAND... BEDFORD... LEBANON... DAUPHIN... PERRY... JUNIATA... HUNTINGDON... BLAIR... MIFFLIN... SNYDER... SCHUYLKILL... CENTRE... CLINTON... LYCOMING... FULTON... NORTHUMBERLAND... CLEARFIELD... COLUMBIA... CAMBRIA... ADAMS... SULLIVAN AND UNION. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:08 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 52 min |
| Jul 23, 12:52 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 23 min |
| Jul 23, 1:11 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 49 min |
| Jul 23, 1:17 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 58 min |
| Jul 23, 1:30 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 60 min |
| Jul 23, 1:36 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 54 min |
| Jul 23, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 55 min |
| Jul 23, 2:00 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 60 min |
| Jul 23, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Union | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.